Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 3, NWS Lubbock, TX

February 19, 20146 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 19, 2014, 3:14 PM CST for 6 counties in Texas. It took effect at Feb 20, 2014, 3:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2014, 3:14 PM CST (21:14 UTC)
In effect from
Feb 20, 2014, 3:00 AM CST
Expired
Feb 20, 2014, 12:00 PM CST
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hall County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 122 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WWUS74 KLUB 192114
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CST WED FEB 19 2014

TXZ024>026-030>032-200515-
/O.NEW.KLUB.WI.Y.0003.140220T0900Z-140220T1800Z/
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH
314 PM CST WED FEB 19 2014

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY FOR THE EXTREME SOUTHEAST TEXAS PANHANDLE AND NORTHERN
ROLLING PLAINS...WHICH IS IN EFFECT FROM 3 AM TO NOON CST THURSDAY.

* TIMING...STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT LATE
  TONIGHT THROUGH THURSDAY MORNING BEFORE DIMINISHING THURSDAY
  AFTERNOON.

* WINDS...NORTH TO NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS NEAR 50
  MPH.

* IMPACTS...STRONG CROSS WINDS ON EAST-WEST ROADS WILL MAKE
  DRIVING DIFFICULT. PATCHES OF BLOWING DUST WILL REDUCE
  VISIBILITY...ESPECIALLY NEAR OPEN FIELDS AND CONSTRUCTION ZONES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
761 
WWUS74 KLUB 200506
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1106 PM CST WED FEB 19 2014

TXZ024>026-030>032-201200-
/O.CON.KLUB.WI.Y.0003.140220T0900Z-140220T1800Z/
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH
1106 PM CST WED FEB 19 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
THURSDAY...

* TIMING...STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT EARLY THURSDAY
  MORNING BEFORE DIMINISHING THURSDAY AFTERNOON.

* WINDS...NORTH TO NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS NEAR 
  50 MPH. 

* IMPACTS...STRONG CROSS WINDS ON EAST-WEST ROADS WILL MAKE 
  DRIVING DIFFICULT. PATCHES OF BLOWING DUST WILL REDUCE 
  VISIBILITY...ESPECIALLY NEAR OPEN FIELDS AND CONSTRUCTION 
  ZONES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
755 
WWUS74 KLUB 200942
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
342 AM CST THU FEB 20 2014

TXZ024>026-030>032-201800-
/O.CON.KLUB.WI.Y.0003.000000T0000Z-140220T1800Z/
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH
342 AM CST THU FEB 20 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TIMING...STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT EARLY 
  THURSDAY MORNING BEFORE DIMINISHING THURSDAY AFTERNOON. 

* WINDS...NORTH TO NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS NEAR 
  40 MPH. 

* IMPACTS...STRONG CROSS WINDS ON EAST-WEST ROADS WILL MAKE 
  DRIVING DIFFICULT. PATCHES OF BLOWING DUST WILL REDUCE 
  VISIBILITY...ESPECIALLY NEAR OPEN FIELDS AND CONSTRUCTION 
  ZONES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 19, 12:04 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 19, 12:04 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1204 PM CST WED FEB 19 2014

.AVIATION...
THE MVFR STRATUS LAYER AT KCDS HAS BEEN QUITE PERSISTENT...WITH
EACH HOURLY RUN OF THE RAP CONTINUING TO DELAY CLEARING UNTIL THE
NEXT HOUR. VIEWING OF THE STRATUS LAYER VIA SATELLITE DIFFERENCE
CHANNELS HAS BEEN HAMPERED BY THE THICKER CLOUD DECK BLOCKING FROM
ALOFT. ALSO...IT HAS BECOME LESS OBVIOUS IF SURFACE SOUTHWEST WIND
FLOW WILL BE ABLE TO DEVELOP ANYTIME THIS AFTERNOON AT KCDS. FOR
THIS FORECAST WE WILL SIDE WITH THE RAP MAINTAINING AN EAST OR
SOUTHEAST LOW LEVEL COMPONENT THROUGH THE AFTERNOON...THOUGH BREAK
OUT THE MVFR CLOUD LAYER BY 19Z. THE WEST TO SOUTHWEST COMPONENT
AT KLBB ALSO IS A BIT DELAYED WITH ONLY VERY WEAK SURFACE PRESSURE
FALLS CURRENTLY NEAR THE NEW MEXICO BORDER...BUT MORE BROAD
PRESSURE FALLS EXPECTED TO EXPAND THROUGH THE AREA THIS AFTERNOON
WHICH SHOULD GENERATE MORE WESTERLY COMPONENT BY MID TO LATE IN
THE AFTERNOON. THE NEXT EVENT WILL BE PASSAGE OF A VIGOROUS COLD
FRONT LATE IN THE NIGHT...NOT MUCH TO DIFFER WITH TIMING OF THE
FRONT. SPEEDS SHOULD INCREASE AROUND DAYBREAK THURSDAY AS WINDS
VEER SLIGHTLY MORE TO THE NORTH. ADDED A MENTION OF A MINOR
VISIBILITY REDUCTION FOR BLOWING DUST AT KLBB AFTER DAYBREAK
THURSDAY DUE TO FAVORABLE COMPOENENT...SPEEDS...AND TIME OF YEAR.
RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 516 AM CST WED FEB 19 2014/

AVIATION...
VFR TO CONTINUE NEXT 24 HOURS. PRESSURE GRADIENT WILL INCREASE
THIS EVENING AS SURFACE TROUGH ACROSS ERN NM BEGINS TO PUSH
EASTWARD. STRONG COLD FRONT WILL BRING WINDY CONDITIONS TO BOTH
TERMINALS EARLY THURSDAY MORNING.

PREV DISCUSSION... /ISSUED 240 AM CST WED FEB 19 2014/

SHORT TERM...
THROUGH 21/00Z.  ZONAL FLOW ACROSS THE REGION WILL BECOME MORE
SOUTHWESTERLY AS TROUGH AMPLIFIES ACROSS THE ROCKIES TODAY AND
TONIGHT.  PRIMARY CONCERN WILL BE WIND SPEEDS AND SOME LIMITED
POTENTIAL FOR FIRE WEATHER THIS AFTERNOON BEFORE A STRONG COLD FRONT
ENTERS THE PICTURE EARLY THURSDAY MORNING WITH YET MORE WIND.

PRIMARY WIND DRIVER TODAY OUT EAST WILL BE THE SURFACE PRESSURE
GRADIENT AS INVERSION ALOFT FROM ABOUT H9 TO H8 LIMITS POTENTIAL
ACROSS THE EASTERN ROLLING PLAINS.  FURTHER WEST...A NICE ADIABATIC
LAPSE RATE IS PROGGED UP TO ABOUT 750MB AND THIS SHOULD ALLOW
EFFICIENT MISSING LATER THIS AFTERNOON WITH SPEEDS UP IN THE 15-20
MPH RANGE.  SEE FIRE WEATHER SECTION BELOW.  THESE WINDS WILL
CONTINUE TO INCREASE TO 20-25 MPH DURING THE EVENING AS SURFACE LOW
KICKS EASTWARD IN RESPONSE TO AFOREMENTIONED DEEPENING UPPER LEVEL
TROUGH.  THEN...A STRONGLY FORCED COLD FRONT SHOULD ENTER THE REGION
AND POSSIBLY CLEAR THE ENTIRE CWFA BY 12Z THURSDAY MORNING.  WINDS
BEHIND THIS FRONT LOOK TO BE QUITE GUSTY AND MAY MEET ADVISORY
CRITERIA.

LONG TERM...
THE UA TROUGH RESPONSIBLE FOR THE RATHER BREEZY CONDITIONS
ANTICIPATED FOR LATE TONIGHT INTO TOMORROW...WILL BE EAST OF THE
SOUTHERN PLAINS BY TOMORROW EVENING...AND THUS SLIGHT W-NW FLOW
ALOFT WILL SETTLE BACK TO SEMI-ZONAL FLOW BY FRI. THE EXTENDED
FORECAST WILL BE PUNCTUATED BY SEVERAL COLD FRONTAL PASSAGES THAT
ARE ASSOCIATED WITH A SERIES OF DISTURBANCES PASSING TO OUR NORTH.

THE FIRST OF THESE COLD FRONTS WILL OCCUR ON SAT...AND IS EXHIBITED
TO BE RELATIVELY WEAK AS 850 MB TEMPS REMAIN WELL ABOVE 0 DEGREES C
WITH RELATIVELY LIGHT WIND SPEEDS. LONG TERM SOLUTIONS SHOW THIS
FRONT TO WASH OUT OVER THE CWA HENCE WINDS WILL RETURN TO A S-SE
COMPONENT BY THE EVENING-OVERNIGHT HOURS. THIS APPEARS TO BE
SHORT-LIVED AS YET ANOTHER FRONT IMPINGES ON THE REGION ON SUNDAY.
WINDS ARE A TAD BIT BREEZIER BEHIND THIS COLD FRONTAL PASSAGE /10-15
MPH/ IN ADDITION TO BEING COLDER AS 850 MB TEMPS DROP TO A RANGE OF
2-14 DEGREES C DURING THE DAY. WILL THEREFORE SEE HIGHS DROP FROM
MAINLY THE 60S ON SAT TO THE 50S /WITH A FEW 60S/ SUN. QUITE A BIT
OF DRY AIR IN THE LOW-MID LEVELS WOULD NEED TO BE OVERCOME IN ORDER
FOR PRECIP TO DEVELOP...THUS LACK OF QPF SIGNALS APPEAR VALID.

EARLY NEXT WEEK...AMPLIFIED UA RIDGING ACROSS THE WRN CONUS WILL
PROMOTE A SLIGHT W-NW FLOW ALOFT ACROSS THE SOUTHERN PLAINS. LONG
TERM SOLUTIONS HINT AT THIS FLOW ALOFT POSSIBLY BEING VEERED JUST
ENOUGH TO ALLOW FOR A COLDER AIR INTRUSION IN ASSOCIATED WITH
ANOTHER BREEZY FROPA ON TUE...AS 850 MB TEMPS DROP TO SLIGHTLY BELOW
0 DEGREES C /SUGGESTIVE OF HIGHS ONLY IN THE 40S/. THOUGH...THE MUCH
COLDER AIR IS PROJECTED TO REMAIN ENTRENCHED ACROSS THE GREAT LAKES
REGION AND THE NERN CONUS. FURTHERMORE...PROGGED SOUNDINGS DISPLAYED
MOISTENING LOW LEVELS TUE AS PWATS MARGINALLY INCREASE TO AOA 0.50
INCHES /ESPECIALLY OFF THE CAPROCK/. HOWEVER...MID LEVELS ARE RATHER
DRY AND IT IS NO WONDER QPF VALUES ARE SHOWN TO BE RATHER LIGHT.
WILL NOT INCREASE POPS BEYOND 5 PERCENT POPS ON TUE ATTM.

ALTHOUGH THE EXTENDED FORECAST IS PLAGUED WITH FRONTAL
PASSAGES...THERE WILL BE A FEW DAYS WHERE NEARBY SFC LEE TROUGHING
ENCOURAGES MODEST SWRLY BREEZES AND THUS WARMER TEMPS /LOWER TO UPPER
60S/...WHICH WILL OCCUR ON FRI AND MON.

FIRE WEATHER...
DAY 1...
PRESENT INDICATIONS SUGGEST THAT WHILE WE WILL HAVE PERIODS OF QUITE
DRY CONDITIONS AND WINDY CONDITIONS...THE OVERLAP OF THESE TWO
PARAMETERS APPEARS TO BE MINIMAL.  GIVEN THE REPORTED FIRES OF THE
PAST COUPLE OF DAYS...THERE IS LITTLE DOUBT THAT FUELS ARE QUITE
VOLATILE.  GIVEN THE WIND SPEEDS IN THE 15-20 MPH RANGE THIS
AFTERNOON ALONG WITH MIN RH VALUES IN THE 10-15 PC RANGE...WILL
ELECT TO ISSUE RFD GENERALLY WEST OF THE CAPROCK ESCARPMENT.
ADJACENT AREAS OF THE ROLLING PLAINS MAY ALSO BE ELEVATED THOUGH
WIND SPEEDS ARE EXPECTED TO BE A BIT LIGHTER OUT EAST.  FOR THIS
AFTERNOON...MOST FAVORABLE FIRE WX CONDITIONS LOOK TO BE ACROSS THE
SOUTHWESTERN SOUTH PLAINS.  VERY LITTLE IN THE WAY OF OVERNIGHT
RECOVERY IS EXPECTED WITH RH VALUES REMAINING UNDER 30 PCT.

DAY2...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE MAINLY EAST OF THE
I-27 CORRIDOR DURING THE MORNING HOURS AS GUSTY WINDS PREVAIL BEHIND
A FAST MOVING COLD FRONT.  THE BEST DRYING...HOWEVER...APPEARS TO
OCCUR AFTER THE WINDS BEGIN TO SUBSIDE IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        72  36  53  22  64 /   0   0   0   0   0
TULIA         71  39  52  25  63 /   0   0   0   0   0
PLAINVIEW     75  41  52  26  65 /   0   0   0   0   0
LEVELLAND     79  43  56  28  69 /   0   0   0   0   0
LUBBOCK       79  43  55  29  67 /   0   0   0   0   0
DENVER CITY   80  41  58  32  69 /   0   0   0   0   0
BROWNFIELD    82  43  57  29  69 /   0   0   0   0   0
CHILDRESS     72  45  56  30  67 /   0   0   0   0   0
SPUR          81  47  57  29  68 /   0   0   0   0   0
ASPERMONT     83  48  57  30  68 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Feb 19, 4:16 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
416 AM CST WED FEB 19 2014

TXZ021>044-201030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
416 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP TODAY ACROSS
THE SOUTH PLAINS AND EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE...AS VERY WARM...DRY...AND BREEZY CONDITIONS ARE
EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RATHER BREEZY COLD FRONT ANTICIPATED FOR LATE TONIGHT THROUGH
THURSDAY MORNING WILL USHER IN NORTH WIND SPEEDS NEAR WIND
ADVISORY CRITERIA...WHICH IS A MINIMUM SUSTAINED SPEED OF 31
MPH...FOR AREAS GENERALLY EAST OF INTERSTATE 27.

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.